Format

Send to

Choose Destination
Int J Pediatr Otorhinolaryngol. 2001 May 11;58(3):229-32.

Laryngeal oedema caused by accidental ingestion of Oil of Wintergreen.

Author information

1
Great Ormond Street Hospital, London, UK. botmam@aol.com

Abstract

Oil of Wintergreen (methyl salicylate) is a common ingredient for liniments, ointments and essential oils used in self-treatment of musculoskeletal pain. Its pleasant smell also encourages its use to flavour confectionery. The toxic potential of this preparation is not always fully appreciated by the general public and physicians. To appreciate the danger of this oil it can be compared to aspirin tablets (325 mg dose): one teaspoon (5 ml) of Oil of Wintergreen is equivalent to approximately 7000 mg of salicylate or 21.7 adult aspirin tablets. Ingestion of as little as 4 ml in a child can be fatal. Prevention of accidental ingestion of methyl salicylate containing products can be achieved by keeping the products out of reach of children, using child resistant bottles, restricting the size of the openings of the bottles, appropriate labeling on products and reducing the salicylate content. Immediate action should be taken to treat a patient with accidental poisoning and hospitalisation is needed for monitoring and treatment. The danger of this product should be fully appreciated by both physicians and the general public. We present a case of Oil of Wintergreen poisoning with development of laryngeal oedema as a complication, general information and management issues will also be discussed.

PMID:
11335011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center